Remote Access Transactions of the Moscow Mathematical Society

Transactions of the Moscow Mathematical Society

ISSN 1547-738X(online) ISSN 0077-1554(print)

 
 

 

Poincaré index and periodic solutions of perturbed autonomous systems


Author: O. Yu. Makarenkov
Translated by: E. Khukhro
Original publication: Trudy Moskovskogo Matematicheskogo Obshchestva, tom 70 (2009).
Journal: Trans. Moscow Math. Soc. 2009, 1-30
MSC (2000): Primary 34C25; Secondary 34A26, 34C23, 34D10, 47H11
DOI: https://doi.org/10.1090/S0077-1554-09-00176-9
Published electronically: December 3, 2009
MathSciNet review: 2573636
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Classical conditions for the bifurcation of periodic solutions in perturbed auto-oscillating and conservative systems go back to Malkin and Mel'nikov, respectively. These authors' papers were based on the Lyapunov-Schmidt reduction and the implicit function theorem, which lead to the requirement that both the cycles and the zeros of the bifurcation functions be simple. In this paper a geometric approach is put forward which does not assume these requirements, but imposes a certain condition on the Poincaré index of a generating cycle with respect to some auxiliary vector field. The approach is based on calculating the topological degree of the Poincaré operator of the perturbed system with respect to interior and exterior neighbourhoods of a generating cycle, as a consequence of which the conclusion of the main theorem guarantees bifurcation of a certain number of periodic solutions towards the interior of the cycle, and of a certain number of periodic solutions towards the exterior of the cycle. Concrete examples are given, where this approach either establishes bifurcation of a greater number of periodic solutions compared with the known classical results, or provides additional information on the location of these solutions.


References [Enhancements On Off] (What's this?)

  • 1. P. S. Alexandrov, Combinatorial topology, Gostekhizdat, Moscow, 1947; English transl., Vols. 1, 2, 3, Dover, Mineola, NY, 1998. MR 1643155 (99g:55001)
  • 2. A. A. Andronov, E. A. Leontovich, I. I. Gordon, and A. G. Maier, Qualitative theory of second-order dynamic systems, Nauka, Moscow, 1966; English transl., Halsted Press (division of John Wiley), New York-Toronto; Israel Program for Scientific Translations, Jerusalem-London, 1973. MR 0350126 (50:2619)
  • 3. K. Borsuk, Drei Sätze über die $ n$-dimensionale euklidische Sphäre, Fund. Math. 20 (1933), 177-190.
  • 4. A. Buică and J. Llibre, Averaging methods for finding periodic orbits via Brouwer degree, Bull. Sci. Math. 128 (2004), 7-22. MR 2033097 (2004j:34102)
  • 5. A. Capietto, J. Mawhin, and F. Zanolin, A continuation theorem for periodic boundary value problems with oscillatory nonlinearities, Nonlinear Differential Equations Appl. 2 (1995), 133-163. MR 1328574 (96a:34034)
  • 6. C. Chicone and M. Jacobs, Bifurcation of critical periods for plane vector fields, Trans. Amer. Math. Soc. 312 (1989), 433-486. MR 930075 (89h:58139)
  • 7. S.-N. Chow and J. A. Sanders, On the number of critical points of the period, J. Differential Equations 64 (1986), 51-66. MR 849664 (87j:34075)
  • 8. L. Gavrilov, Remark on the number of critical points of the period, J. Differential Equations 101 (1993), 58-65. MR 1199482 (93m:58091)
  • 9. J. Guckenheimer and P. Holmes, Nonlinear oscillations, dynamical systems, and bifurcations of vector fields, Applied Mathematical Sciences, vol. 42, Springer-Verlag, New York, 1990. MR 1139515 (93e:58046)
  • 10. B. P. Demidovich, Lectures on mathematical stability theory, Moscow University, Moscow, 1998. (Russian)
  • 11. M. Kamenskii, O. Makarenkov, and P. Nistri, A continuation principle for a class of periodically perturbed autonomous systems, Math. Nachr. 281 (2008), 42-61. MR 2376467 (2009a:34077)
  • 12. M. Kamenskii, V. Obukhovskii, and P. Zecca, Condensing multivalued maps and semilinear differential inclusions in Banach spaces, de Gruyter Series in Nonlinear Analysis and Applications, vol. 7, de Gruyter, Berlin, 2001. MR 1831201 (2002e:47066)
  • 13. M. Kamenskii, O. Makarenkov, and P. Nistri, Small parameter perturbations of nonlinear periodic systems, Nonlinearity 17 (2004), 193-205. MR 2023439 (2004m:34093)
  • 14. M. Kamenskii, O. Makarenkov, and P. Nistri, Periodic solutions for a class of singularly perturbed systems, Dyn. Contin. Discrete Impuls. Syst. Ser. A Math. Anal. 11 (2004), 41-55. MR 2033323 (2005a:34063)
  • 15. M. Kamenskii, O. Makarenkov, and P. Nistri, An approach to the theory of ordinary differential equations with a small parameter, Dokl. Akad. Nauk 388 (2003), 439-442; English transl., Dokl. Math. 67 (2003), 36-38. MR 2004140 (2004g:34079)
  • 16. M. A. Krasnosel'skiĭ and P. P. Zabreĭko, Geometrical methods of nonlinear analysis, Nauka, Moscow, 1975; English transl., Grundlehren der Mathematischen Wissenschaften, vol. 263, Springer-Verlag, Berlin, 1984. MR 736839 (85b:47057)
  • 17. M. A. Krasnosel'skiĭ, The operator of shift along trajectories of differential equations, Nauka, Moscow, 1966. (Russian) MR 0203159 (34:3012)
  • 18. M. A. Krasnosel'skiĭ, A. I. Perov, A. I. Povolotskiĭ, and P. P. Zabreĭko, Vector fields on the plane, Fizmatgiz, Moscow, 1963. (Russian)
  • 19. A. C. Lazer and P. J. McKenna, Large-amplitude periodic oscillations in suspension bridges: Some new connections with nonlinear analysis, SIAM Rev. 32 (1990), 537-578. MR 1084570 (92g:73059)
  • 20. J. Leray and J. Schauder, Topologie et équations fonctionnelles, Ann. Sci. École Norm. Sup. (3) 51 (1934), 45-78. MR 1509338
  • 21. S. Lefschetz, Differential equations: Geometric theory, Pure and Applied Mathematics, Vol. VI, Interscience (division of John Wiley), New York-London, 1963. MR 0094488 (20:1005)
  • 22. O. Makarenkov and P. Nistri, Periodic solutions for planar autonomous systems with nonsmooth periodic perturbations, J. Math. Anal. Appl. 338 (2008), 1401-1417. MR 2386507 (2008m:34099)
  • 23. O. Yu. Makarenkov, On one approach in the theory of ordinary differential equations with a small parameter, Diploma thesis, Math. Fac., Voronezh Univ., 2003. (Russian)
  • 24. I. G. Malkin, On Poincaré's theory of periodic solutions, Prikl. Mat. Mekh. 13 (1949), 633-646. (Russian) MR 0036384 (12:100j)
  • 25. J. Mawhin, Le problème des solutions périodiques en mécanique non linéaire, Thèse de doctorat en sciences, Université de Liège, 1969.
  • 26. J. Mawhin, Degré topologique et solutions périodiques des systèmes différentiels non linéaires, Bull. Soc. Roy. Sci. Liège 38 (1969), 308-398. MR 0594965 (58:28863)
  • 27. V. K. Mel'nikov, On the stability of a center for time-periodic perturbations, Trudy Moskov. Mat. Obshch. 12 (1963), 3-52. (Russian) MR 0156048 (27:5981)
  • 28. Yu. A. Mitropol'skiĭ, The method of averaging in nonlinear mechanics, Naukova Dumka, Kiev, 1971. (Russian) MR 0664945 (58:32173)
  • 29. Yu. A. Mitropol'skiĭ, On periodic solutions of systems of nonlinear differential equations with non-differentiable right-hand sides, Ukrain. Mat. Zh. 11 (1959), 366-379. (Russian) MR 0141846 (25:5243)
  • 30. A. D. Morozov, Degenerate resonances in Hamiltonian systems with $ 3/2$ degress of freedom, Chaos 12 (2002), 539-548. MR 1939451 (2003i:37050)
  • 31. A. D. Morozov, A complete qualitative investigation of Duffing's equation, Differentsial'nye Uravneniya 12 (1976), 241-255. (Russian) MR 0409973 (53:13724)
  • 32. A. D. Morozov and L. P. Shil'nikov, On nonconservative periodic systems close to two-dimensional Hamiltonian ones, Prikl. Mat. Mekh. 47 (1983), 385-394; English transl., J. Appl. Math. Mech. 47 (1984), 327-334. MR 760165 (86c:58052)
  • 33. F. Nakajima and G. Seifert, The number of periodic solutions of $ 2$-dimensional periodic systems, J. Differential Equations 49 (1983), 430-440. MR 715695 (85a:34065)
  • 34. R. Ortega, A criterion for asymptotic stability based on topological degree, World Congress of Nonlinear Analysts '92 (Tampa, FL, 1992), de Gruyter, Berlin, 1996, pp. 383-394. MR 1389089
  • 35. J. Palis, Jr. and W. de Melo, Geometric theory of dynamical systems. An introduction, Springer-Verlag, New York-Berlin, 1982. MR 669541 (84a:58004)
  • 36. O. Perron, Die Ordnungszahlen linearer Differentialgleichungssysteme, Math. Z. 31 (1930), 748-766. MR 1545146
  • 37. L. S. Pontryagin, Ordinary differential equations, Nauka, Moscow, 1974; English transl. (of a previous edition), Addison-Wesley, Reading, Mass.-Palo Alto, Calif.-London, 1962. MR 0140742 (25:4156)
  • 38. H. Poincaré, Sur les courbes définies par les équations différentielles. I, II, Jordan J. (4) I (1885), 167-244; ibid. II (1886) 151-211.
  • 39. M. B. H. Rhouma and C. Chicone, On the continuation of periodic orbits, Methods Appl. Anal. 7 (2000), 85-104. MR 1796007 (2001h:34064)
  • 40. A. M. Samoĭlenko, On periodic solutions of differential equations with nondifferentiable right-hand sides, Ukrain. Mat. Zh. 15 (1963), 328-332. (Russian) MR 0159990 (28:3204)
  • 41. R. A. Smith, Some applications of Hausdorff dimension inequalities for ordinary differential equations, Proc. Roy. Soc. Edinburgh Sect. A 104 (1986), 235-259. MR 877904 (88a:34056)
  • 42. K. Yagasaki, The Melnikov theory for subharmonics and their bifurcations in forced oscillations, SIAM J. Appl. Math. 56 (1996), 1720-1765. MR 1417478 (97k:34061)
  • 43. Y. Zhao, On the monotonicity of the period function of a quadratic system, Discrete Contin. Dyn. Syst. 13 (2005), 795-810. MR 2153144 (2006d:34072)

Similar Articles

Retrieve articles in Transactions of the Moscow Mathematical Society with MSC (2000): 34C25, 34A26, 34C23, 34D10, 47H11

Retrieve articles in all journals with MSC (2000): 34C25, 34A26, 34C23, 34D10, 47H11


Additional Information

O. Yu. Makarenkov
Affiliation: Research Institute of Mathematics, Voronezh State University, Voronezh, Russia
Email: omakarenkov@math.vsu.ru

DOI: https://doi.org/10.1090/S0077-1554-09-00176-9
Keywords: Poincar\'{e} index, periodic solution, bifurcation, perturbation.
Published electronically: December 3, 2009
Additional Notes: This research was supported by the Russian Federal Agency for Science and Innovation and the Programme for Basic Research and Higher Education of the U.S. Civilian Research and Development Foundation (grant BF6M10), by the President of the Russian Federation fund for the support of young scientists (grant MK-1620.2008.1) and by the Marie Curie Foundation (grant PIIF-GA-2008-221331).
The main results of the paper were reported at the seminar of the Department of Differential Equations of the Steklov Mathematical Institute of the Russian Academy of Sciences on 22 March, 2006.
Article copyright: © Copyright 2009 American Mathematical Society

American Mathematical Society